Illinois, 2006

Flash Flood and Flood in Illinois, July 11 to 12, 2006

July 11 to 12, 2006 · NWS LOT · 2 events in 2 counties and zones

1 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 11, 6:00 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 11, 6:00 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
700 PM CDT TUE JUL 11 2006

.DISCUSSION...
245 PM CDT

WARM FRONT EXTENDING FROM NEAR SAVANNA TO VALPARAISO WILL CONTINUE
LIFTING SLOWLY NORTH THROUGH THIS LATE AFTN AND EVE AS SFC LOW MOVES
SE FROM CENT IA. GPS PRECIPITABLE WATER RETRIEVALS INDICATE VALUES
NOW IN EXCESS OF 2 INCHES AT CHICAGO/ROCK ISLAND/URBANA AS SFC
DEWPOINTS REMAIN IN THE LOWER 70S. RADAR ECHOES HAVE BEEN INCREASING
A BIT IN COVERAGE OVER THE LAST FEW HRS IN RESPONSE TO LIMITED
INSOLATION THROUGH MOSTLY CLOUDY SKIES. SOLID RAIN CHANCES CONTINUE
UNTIL LATE TONIGHT AS BOUNDARY REMAINS DRAPED ACROSS THE LOCAL AREA
SLICING THROUGH THIS RATHER TROPICAL AIRMASS. MID/UPR TROUGH...RIGHT
ENTRANCE REGION OF H2 JET STREAK...AND SFC BOUNDARY SHIFT INTO CENT
IL AND INDY ON WED BRINGING DIMINISHING RAIN AND THUNDER CHANCES
FROM NW TO SE THROUGH THE DAY. 1016 MB HIGH BUILDING INTO MICHIGAN
WED AND THUR. THE 12Z RUN OF THE GFS IS KEYING IN ON SOME CONVECTIVE
QPF GENERALLY SOUTH OF I-80 ON FRI AND SAT WITH WEAK BOUNDARY JUST
SOUTH OF CWA. ALL PERTURBATIONS OF THE GFS ENSEMBLE MOS FROM THE 00Z
RUN WERE INDICATING LESS THAN 20 POP THROUGH THE EXTENDED. THE 06Z
RUN DID NOT HINT AT THIS FEATURE. EVEN IN THE LATEST RUN THE MAIN
MID/UPR LEVEL ENERGY ASSOCIATED WITH THE NRN STREAM IS N OF THE
CANADIAN BORDER. THUS...WILL MAINTAIN A DRY EXTENDED THURS-TUES.

THE BIGGER WEATHER STORY SHOULD BE THE WARM UP BY SUNDAY AHEAD OF
THE NEXT COLD FRONT. MODELS INDICATE H8 TEMPS IN EXCESS OF 20C
PUSHING INTO NRN IL. THIS SHOULD YIELD HIGHS IN THE LOWER 90S THIS
WEEKEND WITH PERHAPS A FEW MID 90S PRIOR TO FROPA ON SUN. I DID
KNOCK BACK TEMPS A FEW DEGREES FOR MON AS IF THE FRONT DOES CLEAR
THE AREA BY THEN...TEMPS COULD BE SIGNIFICANTLY COOLER THAN WAS
FORECAST.

RRH

&&

.AVIATION DISCUSSION 00Z TAFS...
700 PM CDT

NOT TOO MANY CHANGES WERE MADE TO THE TAFS WITH CONTINUED FOCUS ON
CIGS/VSBYS THROUGH TOMORROW MORNING. SURFACE ANALYSIS FROM 23Z
INDICATES SURFACE BOUNDARY STILL LYING JUST SOUTH OF THE TERMINALS.
ANOTHER SHORT WAVE/UPPER JET STREAK IS ALSO PROGRESSING THROUGH THE
WEST/SOUTHWEST UPPER FLOW WHICH HAS LED TO SOME RENEWED THUNDERSTORM
DEVELOPMENT SOUTH OF THIS BOUNDARY. THIS TROUGH IS BEGINNING TO SHOW
SOME SIGNS OF ADVANCING SOUTHWARD AND THIS TREND WILL CONTINUE
THROUGH THE EVENING WITH PASSAGE OF THIS SHORT WAVE TROUGH. SHOWER
COVERAGE ACROSS FAR NORTHERN ILLINOIS SHOULD REMAIN SCATTERED...AND
WILL CONTINUE TO COVER THIS WITH A TEMPO GROUP THIS EVENING WITH
MORE WIDESPREAD SHRA/TSRA LIKELY REMAINING SOUTH OF THE TERMINALS
WHERE BETTER UPPER FORCING IS LIKELY TO PERSIST AND WHERE A LITTLE
BETTER LOW LEVEL CONVG WILL BE LOCATED IN ASSOCIATION WITH THE
SURFACE TROUGH. WILL NOT INCLUDE THUNDER AS FAR NORTH AS THE
TERMINALS WITH ACARS SOUNDINGS INDICATING NEARLY MOIST ADIABATIC
PROFILES. WITH RAINFALL OF TODAY AND ABUNDANT LOW LEVEL MOISTURE
PERSISTING THROUGH THE NIGHT...THINK THAT IFR CIGS WILL REFORM IN
THE 02Z-03Z TIME FRAME WITH LIFR CIGS 400 FT POSSIBLE AFTER 06Z.
CURRENT THINKING IS THAT IF THESE LIFR CIGS DO FORM...CIGS SHOULD BE
GO BACK TO IFR IN THE 10Z-12Z TIME FRAME AS SOME SLIGHTLY DRIER LOW
LEVEL AIR ADVECTS INTO NORTHERN ILLINOIS. GYY WILL BE A LITTLE
SLOWER TO IMPROVE...BUT WILL TREND ALL TAF SITES TO MVFR CIGS BY
15Z. WILL ALSO DROP VSBYS DOWN INTO IFR RANGE BY 06Z...WITH
IMPROVEMENTS BACK INTO THE 3-5SM RANGE BY 15Z. WITH NORTHEAST LOW
LEVEL FLOW DEVELOPING BY WEDNESDAY AFTERNOON...IT WILL BE DIFFICULT
TO MIX OUT LOW LEVEL MOISTURE...SO WILL MAINTAIN HIGH END MVFR CIGS
THROUGH THE END OF THE TAF PERIOD.

NDM

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Jul 11, 3:30 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT TUE JUL 11 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-120930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT TUE JUL 11 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING
AND INTO THE OVERNIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH
RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. THIS MAY CAUSE LOCALIZED
PONDING OF WATER IN LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...
SOUTH OF INTERSTATE 80. NO SEVERE WEATHER IS EXPECTED.

HOT AND HUMID WEATHER IS EXPECTED TO RETURN TO THE REGION BEGINNING
FRIDAY...AND LASTING THROUGH THE WEEKEND. HIGH TEMPERATURES ARE
EXPECTED TO REACH THE LOWER 90S ON SATURDAY...AND THE MIDDLE 90S
ON SUNDAY. AFTERNOON HEAT INDICES WILL REACH THE UPPER 90S ON
SATURDAY...AND NEAR 100 ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-120930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT TUE JUL 11 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN LAKE
MICHIGAN. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 20 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Will

When
July 11, 10:30 PM CST to July 12, 12:30 AM CST
Where
Will County, 1 mi S of Beecher
Reported by
LAW ENFORCEMENT
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

One foot of water covering Route 1, one mile south of Beecher. Peotone measured 2.02 inches of rainfall.

Flash Flood, Livingston

When
July 11, 10:30 PM CST to July 12, 1:00 AM CST
Where
Livingston County, Chatsworth
Reported by
COOP STATION
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Six inches of flowing water over streets in Chatsworth, where 4.90 inches of rain was measured.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519115, 5519116.